Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 263, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2011, 2:35 PM CDT for Stutsman County, North Dakota. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2011, 2:35 PM CDT (19:35 UTC)
- Expired
- Aug 12, 2011, 3:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:55 PM CDT | HAIL 0.88 | 2 S Ypsilanti, ND | |
| Aug 12, 3:13 PM CDT | HAIL 1 | 4 S Montpelier, ND | 1.83 INCHES OF RAIN IN 20 MINUTES. |
| Aug 12, 3:23 PM CDT | TORNADO | 10 S Courtenay, ND | PUBLIC REPORTED TO RADIO STATION A TORNADO ON THE GROUND AT 323 PM CDT. |
| Aug 12, 3:25 PM CDT | HAIL 1 | Montpelier, ND | LASTED AROUND 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005
WUUS53 KBIS 121935
SVRBIS
NDC093-122030-
/O.NEW.KBIS.SV.W.0263.110812T1935Z-110812T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT FRI AUG 12 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 330 PM CDT.
* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF WOODWORTH
TO MONTPELIER...AND MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...ELDRIDGE...YPSILANTI...BUCHANAN...PINGREE...
SPIRITWOOD...EDMUNDS...SPIRITWOOD LAKE...KENSAL AND COURTENAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4663 9932 4733 9939 4733 9846 4699 9846
4698 9843 4675 9842 4664 9844
TIME...MOT...LOC 1936Z 236DEG 5KT 4711 9920 4674 9862
WIND...HAIL 60MPH 1.00IN
$$
AYD2 follow-up statements
093
WWUS53 KBIS 121953
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT FRI AUG 12 2011
NDC093-122030-
/O.CON.KBIS.SV.W.0263.000000T0000Z-110812T2030Z/
STUTSMAN ND-
253 PM CDT FRI AUG 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STUTSMAN COUNTY UNTIL 330 PM CDT...
AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM EDMUNDS TO MONTPELIER...MOVING
EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...BUCHANAN...MONTPELIER...YPSILANTI...KENSAL...SPIRITWOOD
LAKE...SPIRITWOOD AND COURTENAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4664 9844 4663 9903 4732 9924 4733 9846
4699 9846 4698 9843 4677 9842
TIME...MOT...LOC 1953Z 261DEG 10KT 4729 9896 4668 9864
WIND...HAIL 60MPH 1.00IN
$$
AYD238
WWUS53 KBIS 122015
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI AUG 12 2011
NDC093-122030-
/O.CON.KBIS.SV.W.0263.000000T0000Z-110812T2030Z/
STUTSMAN ND-
315 PM CDT FRI AUG 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STUTSMAN COUNTY UNTIL 330 PM CDT...
AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KENSAL TO ADRIAN...MOVING EAST AT
15 MPH.
LOCATIONS IMPACTED INCLUDE...
KENSAL...SPIRITWOOD LAKE...SPIRITWOOD AND COURTENAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4664 9844 4663 9892 4732 9916 4733 9846
4699 9846 4698 9843 4677 9842
TIME...MOT...LOC 2015Z 264DEG 13KT 4730 9876 4666 9852
WIND...HAIL 60MPH 1.00IN
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:00 PM CDT, 35 minutes earlier.
Area forecast discussion, Aug 12, 2:00 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT FRI AUG 12 2011 .UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 771 FOR THE EXTREME EAST CENTRAL AND SOUTHEASTERN CWA IN EFFECT UNTIL 8 PM CDT. && .DISCUSSION...AFTER COORDINATING WITH SPC...SEVERE THUNDERSTORM WATCH 771 IS IN EFFECT FOR THE JAMES RIVER VALLEY. UPDATED GRIDDED/TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION...THUNDERSTORMS ARE EXPECTED OVER EASTERN NORTH DAKOTA DURING THE NEXT 12 TO 18 HOURS. OTHER THAN MVFR ASSOCIATED WITH HEAVIER PRECIPITATION...VFR SHOULD PREVAIL THROUGH THE MAJORITY OF THE TAF PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE AYD...AVIATION
Hazardous weather outlook, Aug 12, 1:58 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 158 PM CDT FRI AUG 12 2011 NDZ001>005-009>013-017>023-031>036-040>046-131900- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 158 PM CDT FRI AUG 12 2011 /1258 PM MDT FRI AUG 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ025-037-047-048-050-051-131900- FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 158 PM CDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT. VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND...OR RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE AT BISMARCK. TM
In the hours before
Local storm report, Aug 12, 1:32 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HEAVY RAIN 11 NE FESSENDEN 47.76N 99.46W
08/12/2011 M1.80 INCH WELLS ND MESONET
FELL IN 20 MINUTES. PENNY SIZE HAIL.
&&
JMETZLocal storm report, Aug 12, 1:38 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
138 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 11 NE FESSENDEN 47.76N 99.46W
08/12/2011 E0.75 INCH WELLS ND MESONET
&&
JMETZSpecial weather statement, Aug 12, 1:46 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 146 PM CDT FRI AUG 12 2011 NDZ023-025-036-037-121945- FOSTER-KIDDER-STUTSMAN-WELLS- 146 PM CDT FRI AUG 12 2011 ...SPECIAL WEATHER STATEMENT... AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN KIDDER COUNTY TO CENTRAL STUTSMAN COUNTY...MOVING EAST AT 10 MPH. HAIL UP TO PENNY SIZE...WINDS GREATER THAN 30 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WOODWORTH... WINDSOR... IF YOU HEAR THUNDER OR SEE LIGHTNING REMAIN INDOORS. AYD
Local storm report, Aug 12, 2:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
234 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 8 NE MEDINA 46.98N 99.18W
08/12/2011 E1.00 INCH STUTSMAN ND TRAINED SPOTTER
LASTED A FEW MINUTES. VERY HEAVY RAIN. 50 MPH WIND GUSTS.
&&
JTAEGERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:19 AM CDT | Areal Flood Advisory | BIS | Divide, Williams | 3 hr |
| Aug 12, 12:41 PM CDT | Areal Flood Advisory | BIS | Bottineau, Pierce, Rolette | 6 hr |
| Aug 12, 12:53 PM CDT | Flash Flood Warning | BIS | Kidder, Sheridan, Wells | 6 hr |
| Aug 12, 1:53 PM CDT | Flash Flood Warning | BIS | Kidder, Stutsman | 5 hr |
| Aug 12, 2:27 PM CDT | Flash Flood Warning | BIS | Foster, Stutsman | 5 hr |
| Aug 12, 3:01 PM CDT | Tornado Warning | BIS | Stutsman | 16 min |
| Aug 12, 3:08 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 67 min |
| Aug 12, 3:28 PM CDT | Tornado Warning | BIS | Stutsman | 32 min |
| Aug 12, 3:29 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 31 min |
| Aug 12, 3:53 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 45 min |
| Aug 12, 3:59 PM CDT | Tornado Warning | BIS | LaMoure | 31 min |
| Aug 12, 4:15 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 6 hr |
| Aug 12, 6:56 PM CDT | Areal Flood Warning | BIS | Foster, Kidder, Stutsman, Wells | 65 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.